Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advanced Nonlinear Studies

Editor-in-Chief: Ahmad, Shair

IMPACT FACTOR 2017: 1.029
5-year IMPACT FACTOR: 1.147

CiteScore 2017: 1.29

SCImago Journal Rank (SJR) 2017: 1.588
Source Normalized Impact per Paper (SNIP) 2017: 0.971

Mathematical Citation Quotient (MCQ) 2017: 1.03

See all formats and pricing
More options …
Volume 19, Issue 2


Existence of Three Positive Solutions for a Nonlocal Singular Dirichlet Boundary Problem

Jacques Giacomoni
  • Corresponding author
  • CNRS, LMAP (UMR 5142) Bat. IPRA, Université de Pau et des Pays de l’Adour, Avenue de l’Université, 64013 Pau cedex, France
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Tuhina Mukherjee / Konijeti Sreenadh
Published Online: 2018-03-21 | DOI: https://doi.org/10.1515/ans-2018-0011


In this article, we prove the existence of at least three positive solutions for the following nonlocal singular problem:

{(-Δ)su=λf(u)uq,u>0 in Ω,u=0in nΩ,

where (-Δ)s denotes the fractional Laplace operator for s(0,1), n>2s, q(0,1), λ>0 and Ω is a smooth bounded domain in n. Here f:[0,)[0,) is a continuous nondecreasing map satisfying


We show that under certain additional assumptions on f, the above problem possesses at least three distinct solutions for a certain range of λ. We use the method of sub-supersolutions and a critical point theorem by Amann [H. Amann, Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces, SIAM Rev. 18 1976, 4, 620–709] to prove our results. Moreover, we prove a new existence result for a suitable infinite semipositone nonlocal problem which played a crucial role to obtain our main result and is of independent interest.

Keywords: Fractional Laplacian; Singular Nonlinearity; Infinite Semipositone Problem; Sub-Supersolutions; Three Positive Solutions

MSC 2010: 35R11; 35R09; 35A15


  • [1]

    N. Abatangelo, Large S-harmonic functions and boundary blow-up solutions for the fractional Laplacian, Discrete Contin. Dyn. Syst. 35 (2015), no. 12, 5555–5607. CrossrefWeb of ScienceGoogle Scholar

  • [2]

    A. Adimurthi, J. Giacomoni and S. Santra, Positive solutions to a fractional equation with singular nonlinearity, preprint (2017), https://arxiv.org/abs/1706.01965.

  • [3]

    H. Amann, Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces, SIAM Rev. 18 (1976), no. 4, 620–709. CrossrefGoogle Scholar

  • [4]

    S. Amghibech, On the discrete version of Picone’s identity, Discrete Appl. Math. 156 (2008), no. 1, 1–10. CrossrefWeb of ScienceGoogle Scholar

  • [5]

    D. Applebaum, Lévy processes—from probability to finance and quantum groups, Notices Amer. Math. Soc. 51 (2004), no. 11, 1336–1347. Google Scholar

  • [6]

    B. Barrios, E. Colorado, R. Servadei and F. Soria, A critical fractional equation with concave-convex power nonlinearities, Ann. Inst. H. Poincaré Anal. Non Linéaire 32 (2015), no. 4, 875–900. CrossrefGoogle Scholar

  • [7]

    B. N. Barrios, I. De Bonis, M. Medina and I. Peral, Semilinear problems for the fractional Laplacian with a singular nonlinearity, Open Math. 13 (2015), 390–407. Web of ScienceGoogle Scholar

  • [8]

    L. Caffarelli and L. Silvestre, An extension problem related to the fractional Laplacian, Comm. Partial Differential Equations 32 (2007), no. 7–9, 1245–1260. CrossrefGoogle Scholar

  • [9]

    A. Castro, E. Ko and R. Shivaji, A uniqueness result for a singular nonlinear eigenvalue problem, Proc. Roy. Soc. Edinburgh Sect. A 143 (2013), no. 4, 739–744. CrossrefGoogle Scholar

  • [10]

    Z.-Q. Chen and R. Song, Estimates on Green functions and Poisson kernels for symmetric stable processes, Math. Ann. 312 (1998), no. 3, 465–501. CrossrefGoogle Scholar

  • [11]

    M. G. Crandall, P. H. Rabinowitz and L. Tartar, On a Dirichlet problem with a singular nonlinearity, Comm. Partial Differential Equations 2 (1977), no. 2, 193–222. CrossrefGoogle Scholar

  • [12]

    L. M. Del Pezzo and A. Quaas, A Hopf’s lemma and a strong minimum principle for the fractional p-Laplacian, J. Differential Equations 263 (2017), no. 1, 765–778. CrossrefWeb of ScienceGoogle Scholar

  • [13]

    R. Dhanya, J. Giacomoni, S. Prashanth and K. Saoudi, Global bifurcation and local multiplicity results for elliptic equations with singular nonlinearity of super exponential growth in 2, Adv. Differential Equations 17 (2012), no. 3–4, 369–400. Google Scholar

  • [14]

    R. Dhanya, E. Ko and R. Shivaji, A three solution theorem for singular nonlinear elliptic boundary value problems, J. Math. Anal. Appl. 424 (2015), no. 1, 598–612. CrossrefWeb of ScienceGoogle Scholar

  • [15]

    J. I. Diaz, J.-M. Morel and L. Oswald, An elliptic equation with singular nonlinearity, Comm. Partial Differential Equations 12 (1987), no. 12, 1333–1344. CrossrefGoogle Scholar

  • [16]

    E. Di Nezza, G. Palatucci and E. Valdinoci, Hitchhiker’s guide to the fractional Sobolev spaces, Bull. Sci. Math. 136 (2012), no. 5, 521–573. Web of ScienceCrossrefGoogle Scholar

  • [17]

    F. Düzgün and A. Iannizzotto, Three nontrivial solutions for nonlinear fractional Laplacian equations, Adv. Nonlinear Anal. (2016), 10.1515/anona-2016-0090. Web of ScienceGoogle Scholar

  • [18]

    G. Franzina and G. Palatucci, Fractional p-eigenvalues, Riv. Math. Univ. Parma (N.S.) 5 (2014), no. 2, 373–386. Google Scholar

  • [19]

    M. Ghergu and V. D. Rădulescu, Multi-parameter bifurcation and asymptotics for the singular Lane–Emden–Fowler equation with a convection term, Proc. Roy. Soc. Edinburgh Sect. A 135 (2005), no. 1, 61–83. CrossrefGoogle Scholar

  • [20]

    M. Ghergu and V. D. Rădulescu, Singular Elliptic Problems: Bifurcation and Asymptotic Analysis, Oxford Lecture Ser. Math. Appl. 37, The Clarendon Press, Oxford, 2008. Google Scholar

  • [21]

    J. Giacomoni, T. Mukherjee and K. Sreenadh, Existence and stabilization results for a singular parabolic equation involving the fractional Laplacian, Discrete Contin. Dyn. Syst. Ser. S, to appear; https://arxiv.org/abs/1709.01906. Web of Science

  • [22]

    J. Giacomoni, T. Mukherjee and K. Sreenadh, Positive solutions of fractional elliptic equation with critical and singular nonlinearity, Adv. Nonlinear Anal. 6 (2017), no. 3, 327–354. Web of ScienceGoogle Scholar

  • [23]

    J. Goddard, II, E. K. Lee, L. Sankar and R. Shivaji, Existence results for classes of infinite semipositone problems, Bound. Value Probl. 2013 (2013), Article ID 97. Web of ScienceGoogle Scholar

  • [24]

    C. Gui and F.-H. Lin, Regularity of an elliptic problem with a singular nonlinearity, Proc. Roy. Soc. Edinburgh Sect. A 123 (1993), no. 6, 1021–1029. CrossrefGoogle Scholar

  • [25]

    Y. Haitao, Multiplicity and asymptotic behavior of positive solutions for a singular semilinear elliptic problem, J. Differential Equations 189 (2003), no. 2, 487–512. CrossrefGoogle Scholar

  • [26]

    J. Hernández and F. J. Mancebo, Singular elliptic and parabolic equations, Handbook of Differential Equations: Stationary Partial Differential Equations. Vol. III, Elsevier, Amsterdam (2006), 317–400. Web of ScienceGoogle Scholar

  • [27]

    N. Hirano, C. Saccon and N. Shioji, Existence of multiple positive solutions for singular elliptic problems with concave and convex nonlinearities, Adv. Differential Equations 9 (2004), no. 1–2, 197–220. Google Scholar

  • [28]

    N. Hirano, C. Saccon and N. Shioji, Brezis–Nirenberg type theorems and multiplicity of positive solutions for a singular elliptic problem, J. Differential Equations 245 (2008), no. 8, 1997–2037. Web of ScienceCrossrefGoogle Scholar

  • [29]

    E. Ko, E. K. Lee and R. Shivaji, Multiplicity results for classes of infinite positone problems, Z. Anal. Anwend. 30 (2011), no. 3, 305–318. Google Scholar

  • [30]

    E. K. Lee, R. Shivaji and J. Ye, Positive solutions for infinite semipositone problems with falling zeros, Nonlinear Anal. 72 (2010), no. 12, 4475–4479. CrossrefWeb of ScienceGoogle Scholar

  • [31]

    G. Molica Bisci, V. D. Radulescu and R. Servadei, Variational Methods for Nonlocal Fractional Problems, Encyclopedia Math. Appl. 162, Cambridge University Press, Cambridge, 2016. Google Scholar

  • [32]

    T. Mukherjee and K. Sreenadh, Critical growth fractional elliptic problem with singular nonlinearities, Electron. J. Differential Equations 54 (2016), 1–23. Google Scholar

  • [33]

    M. Ramaswamy, R. Shivaji and J. Ye, Positive solutions for a class of infinite semipositone problems, Differential Integral Equations 20 (2007), no. 12, 1423–1433. Google Scholar

  • [34]

    X. Ros-Oton, Nonlocal elliptic equations in bounded domains: A survey, Publ. Mat. 60 (2016), no. 1, 3–26. CrossrefWeb of ScienceGoogle Scholar

  • [35]

    X. Ros-Oton and J. Serra, The Dirichlet problem for the fractional Laplacian: Regularity up to the boundary, J. Math. Pures Appl. (9) 101 (2014), no. 3, 275–302. Web of ScienceCrossrefGoogle Scholar

  • [36]

    L. Silvestre, Regularity of the obstacle problem for a fractional power of the Laplace operator, Comm. Pure Appl. Math. 60 (2007), no. 1, 67–112. CrossrefGoogle Scholar

About the article

Received: 2018-01-19

Accepted: 2018-03-13

Published Online: 2018-03-21

Published in Print: 2019-05-01

The authors were partially funded by IFCAM (Indo-French Centre for Applied Mathematics) UMI CNRS 3494 under the project “Singular phenomena in reaction diffusion equations and in conservation laws”.

Citation Information: Advanced Nonlinear Studies, Volume 19, Issue 2, Pages 333–352, ISSN (Online) 2169-0375, ISSN (Print) 1536-1365, DOI: https://doi.org/10.1515/ans-2018-0011.

Export Citation

© 2019 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Comments (0)

Please log in or register to comment.
Log in